question-icon

What does my transthoracic echocardiogram result report indicate?

default
Posted on Sat, 5 Dec 2015
Question: Three years ago ; when I was 51 I had a transthoracic echocardiogram . All of my heart valves were normal . This was the conclusion; Borderline dilated LV with preserved systolic function and EF 50%. Now three years latter my EF is 42%. I take these meds; Carvedilol 12.5 twice a day and Ramipril 5 mg one daily. Is there anything else I could do to keep my ejection fraction from getting any lower? I do not smoke.
doctor
Answered by Dr. Saddiq Ulabidin (2 hours later)
Brief Answer:
Keep events of congestive failures and other risks factors in check

Detailed Answer:
Hi! Welcome to health care magic!

First of all, it is sad to know what you had gone through. Based on the history you have shared, here are few measures which can help to keep ejection fraction from going down.

Further events of ischemic injury to heart like coronary atetery disease should be kept in check with use of anti platelets therapy and lipid lowering treatments to avoid risks of thrombus formation. Regular followup with cardiologist and EKG monitoring for ischemic changes should be regularly done.

Risk factors which can worsen ejection fraction like alcohol overuse or smoking ( as you rightly mentioned) needs to be checked, alongwith keeping blood pressures on strict check to avoid any strain on heart. Also life style modification with low salt diets and titration your water intake according to total daily urinary output with additional 500ml and not more than that to avoid conditions of overload.

Alongwith the drugs which you have mentioned, which are carvediolol which is a beta blocker and ramipril which is an ACE inhibitor, use of diuretics like spironolactone with electrolytes check every three monthly will decrease strain on heart due to repeated congestive failures or strain on heart by decreasing amount of work heart has to do. New drugs include ivabridine and use of nitrates like isosorbide mononitrates and there use can be discussed with your cardiologist. If it worsens pr you experience repeated incidences of shortness of breath on exertions or on lying down, you can discuss with your cardiologist regarding electro cardiological modalities to assist for ejection fraction like ventricular assisted devices etc but at this stage these are not needed.

Hope this has answered your query, if you have any more questions, feel free to ask. Regards.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Saddiq Ulabidin (2 hours later)
YOUR reply was awesome. I have been resisting an increase in the Carvedilol from 12.5 to 25 twice a day. I was experiencing dizziness on the higher dose so my doctor cut it back. BUT your answer educated me about the need to look at my water intake. I most likely DO NOT drink enough and as a result am most likely dehydrated most of the time. Would the proper water intake possibly raise my EF from 42%? I have another echocardiogram scheduled in two months. As a result of your outstanding answer I intend to ask my doctor to let me try the higher dose of Carvedilol again and I will increase my current low water intake. THANK YOU AGAIN for your insightful reply.
doctor
Answered by Dr. Saddiq Ulabidin (3 hours later)
Brief Answer:
Water intake should be according to output

Detailed Answer:
Hi! Thanks for such encouraging remarks. Let me clarify few more maters in detail. Water intake should not be more than 500ml more than your total daily urine output. More intake can lead to strain on your heart and high volume state and water can accumulate in, lungs or other dependant parts like legs or feet. Using diuretics will help to clear out extra water and keep a balanced state where neither low volume can trigger increased heart rates nor high volume will lead to over work of heart.

If low volume state, like if due to decreased intake it has harmful implications in kidneys as well as will lead to compensatory heart rate increase to meet blood pressure requirement and can cause increased strain on heart. So you have to keep things on balance your own self.

Using drugs like ivabridine have shown to increase ejection fractions so you can discuss there use after next echo cardiogram with your cardiologist.

Hoping you a good health. Keep me apprised of the latest. You can allways contact me through my profile via direct queries if you wish so. Regards.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Saddiq Ulabidin

General & Family Physician

Practicing since :2011

Answered : 3799 Questions

premium_optimized

The User accepted the expert's answer

Share on
What does my transthoracic echocardiogram result report indicate?

Brief Answer: Keep events of congestive failures and other risks factors in check Detailed Answer: Hi! Welcome to health care magic! First of all, it is sad to know what you had gone through. Based on the history you have shared, here are few measures which can help to keep ejection fraction from going down. Further events of ischemic injury to heart like coronary atetery disease should be kept in check with use of anti platelets therapy and lipid lowering treatments to avoid risks of thrombus formation. Regular followup with cardiologist and EKG monitoring for ischemic changes should be regularly done. Risk factors which can worsen ejection fraction like alcohol overuse or smoking ( as you rightly mentioned) needs to be checked, alongwith keeping blood pressures on strict check to avoid any strain on heart. Also life style modification with low salt diets and titration your water intake according to total daily urinary output with additional 500ml and not more than that to avoid conditions of overload. Alongwith the drugs which you have mentioned, which are carvediolol which is a beta blocker and ramipril which is an ACE inhibitor, use of diuretics like spironolactone with electrolytes check every three monthly will decrease strain on heart due to repeated congestive failures or strain on heart by decreasing amount of work heart has to do. New drugs include ivabridine and use of nitrates like isosorbide mononitrates and there use can be discussed with your cardiologist. If it worsens pr you experience repeated incidences of shortness of breath on exertions or on lying down, you can discuss with your cardiologist regarding electro cardiological modalities to assist for ejection fraction like ventricular assisted devices etc but at this stage these are not needed. Hope this has answered your query, if you have any more questions, feel free to ask. Regards.